What is it about?

This article highlights a new concern known as "Ozempic face." This term was coined by a well-known dermatologist, Paul Jarrod Frank in the United States. It refers to a specific appearance of the face that occurs when people lose weight quickly after taking Ozempic, a medication also known as Semaglutide. Ozempic was initially designed to treat type 2 diabetes, but it has gained popularity as a weight-loss drug, especially in the United States. The way Ozempic works is by mimicking a hormone that reduces appetite and slows down how fast the stomach empties. While it has benefits for individuals with obesity and diabetes by helping them improve their health and overall quality of life, there have been concerns raised about its potential impact on their facial appearance. People who use Ozempic and experience significant weight loss may notice their facial skin appearing saggy and gaunt due to the loss of facial fat. This has raised questions in the facial plastic surgery and dermatology communities.

Featured Image

Why is it important?

The "Ozempic face" phenomenon is significant because it draws attention to the potential effects of Ozempic on people's facial appearance. Ozempic has been a helpful medication for managing type 2 diabetes and aiding in weight loss. For many individuals, this has led to improvements in their overall health and well-being. However, the unintended consequence of rapid facial fat loss has become a concern, particularly in the field of facial plastic surgery and dermatology. This phenomenon may lead to people feeling dissatisfied with their facial appearance, impacting their self-esteem and body image. It's important for healthcare professionals and patients to be aware of these potential changes when using Ozempic. The popularity of Ozempic as a weight-loss drug adds to the significance of this issue, as more people may experience these facial changes. Healthcare providers need to be prepared to address these concerns and provide guidance on potential treatments or interventions for patients who are affected. Patients who consider using Ozempic for weight loss should also be informed about the possible side effects on their facial appearance, ensuring they make informed decisions about their healthcare. KEY TAKEAWAY: The "Ozempic face" phenomenon highlights concerns about how Ozempic, a medication for diabetes and weight loss, can lead to saggy and gaunt facial skin due to rapid weight loss. While Ozempic offers health benefits, it's important for patients and healthcare providers to be aware of potential facial changes and consider them when using the medication.

Read the Original

This page is a summary of: Ozempic face: A new challenge for facial plastic surgeons, Journal of Plastic Reconstructive & Aesthetic Surgery, June 2023, Elsevier, DOI: 10.1016/j.bjps.2023.04.057.
You can read the full text:

Read

Resources

Contributors

The following have contributed to this page